Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 262, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Oct 1, 2017, 8:37 PM CDT for Webster County, Nebraska; Jewell County, Smith County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2017, 8:37 PM CDT (01:37 UTC)
- Expired
- Oct 1, 2017, 9:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Smith County, KS, Webster County, NE
The radar
The Grand Island radar (KUEX), 42 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 9:15 PM CDT | HAIL 1 | 2 Sw Guide Rock, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 6:32 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Oct 1, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1777 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.1
The text
As transmitted.
302
WUUS53 KGID 020137
SVRGID
KSC089-183-NEC181-020215-
/O.NEW.KGID.SV.W.0262.171002T0137Z-171002T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
837 PM CDT SUN OCT 1 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Jewell County in north central Kansas...
Northeastern Smith County in north central Kansas...
Southern Webster County in south central Nebraska...
* Until 915 PM CDT
* At 836 PM CDT, a severe thunderstorm was located just north of
Smith Center, or 30 miles east of Phillipsburg, moving northeast
at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Red Cloud and Guide Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1100 PM CDT for north central
Kansas...and south central Nebraska.
LAT...LON 3977 9891 3990 9893 3997 9877 4003 9869
4015 9856 4016 9827 4003 9827 3999 9828
3986 9850
TIME...MOT...LOC 0136Z 238DEG 28KT 3987 9877
HAIL...1.75IN
WIND...60MPH
$$
Wesely2 follow-up statements
326
WWUS53 KGID 020154
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
854 PM CDT SUN OCT 1 2017
KSC089-183-NEC181-020215-
/O.CON.KGID.SV.W.0262.000000T0000Z-171002T0215Z/
Jewell KS-Smith KS-Webster NE-
854 PM CDT SUN OCT 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN JEWELL...NORTHEASTERN SMITH AND SOUTHEASTERN WEBSTER
COUNTIES...
At 854 PM CDT, a severe thunderstorm was located 9 miles north of
Lebanon, or 40 miles east of Phillipsburg, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Red Cloud and Guide Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.
LAT...LON 3984 9868 3988 9873 3996 9871 4002 9861
4015 9856 4016 9827 4003 9827 3999 9828
3988 9847
TIME...MOT...LOC 0154Z 241DEG 29KT 3994 9860
HAIL...1.00IN
WIND...60MPH
$$
Wesely016
WWUS53 KGID 020209
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
909 PM CDT SUN OCT 1 2017
KSC183-020219-
/O.CAN.KGID.SV.W.0262.000000T0000Z-171002T0215Z/
Smith KS-
909 PM CDT SUN OCT 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SMITH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Nebraska.
LAT...LON 3999 9828 3991 9850 3995 9851 4000 9850
4001 9855 4007 9841 4011 9827 4001 9827
TIME...MOT...LOC 0209Z 238DEG 28KT 4000 9847
$$
KSC089-NEC181-020215-
/O.CON.KGID.SV.W.0262.000000T0000Z-171002T0215Z/
Jewell KS-Webster NE-
909 PM CDT SUN OCT 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN JEWELL AND SOUTHEASTERN WEBSTER COUNTIES...
At 909 PM CDT, a severe thunderstorm was located near Red Cloud, or
40 miles south of Hastings, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Guide Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.
LAT...LON 3999 9828 3991 9850 3995 9851 4000 9850
4001 9855 4007 9841 4011 9827 4001 9827
TIME...MOT...LOC 0209Z 238DEG 28KT 4000 9847
HAIL...1.00IN
WIND...60MPH
$$
WeselyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 6:41 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Oct 1, 6:41 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Hastings NE 641 PM CDT Sun Oct 1 2017 .SHORT TERM...(This evening through Monday Night) Issued at 225 PM CDT Sun Oct 1 2017 An active weather pattern is expected across the local area through the short term periods. With clearing to our west this afternoon...instability has been building ahead of an approaching cold front. Currently this front extends from near O'Neill Nebraska southwest into eastern Colorado. Can already see some cumulus starting to develop along the boundary...although nothing has yet to really take off. That said...with plenty of instability...effective shear values of 35 to 40 kts...and forcing from the front...think that it is only a matter of time before strong convection begins to initiate. With the aforementioned parameters...have no trouble imagining that organized convection will develop...with the potential for large hail...strong thunderstorm wind gusts...as well as an isolated tornado or two. Will continue to monitor...but think that this convection will initiate to our west around 4 PM or 5 PM...making it to our western fringes by early evening...and spreading east across the forecast area during the mid evening through overnight hours. Short term model guidance is in fair agreement with this...with both the HRRR/RAP developing a line of thunderstorms and taking it east later this evening. With a developing LLJ on the warm side of this boundary...expect convection to persist through much of the overnight hours...but with the best potential for severe storms coming primarily before midnight. With the cold front expected to stall across the local area tomorrow...expect a fairly good temperature gradient to develop by afternoon...with highs in the lower 60s forecast for our north...and mid 80s forecast across out southeast. This front should also become a focal point for convection during the late afternoon and evening hours...with another chance for strong or marginally severe thunderstorms late in the day tomorrow. While severe potential does not look as great tomorrow...expect at least the potential for marginally severe hail and 60 mph winds gusts with the strongest storms through the evening hours. .LONG TERM...(Tuesday through Sunday) Issued at 225 PM CDT Sun Oct 1 2017 Continued unsettled weather is expected through much of the extended periods as a cold front meanders across the local area. This should keep temperatures near or slightly below normal...with multiple chances for showers and a few thunderstorms across parts of the local area...although severe weather appears unlikely at this time. The main frontal boundary will eventually shift southeast of the local area by next weekend...with dry conditions and a return to above normal temperatures returning next Saturday afternoon and Sunday. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 635 PM CDT Sun Oct 1 2017 Scattered severe thunderstorms across western KS and NE will continue eastward into the evening, eventually impacting both TAF sites, but also gradually decreasing in intensity. The HRRR model is handling the ongoing convection very well, so I have leaned on it heavily for this TAF issuance. The HRRR fills the ongoing storms into a well defined line that moves southeastward. This makes sense given the increasing low-level jet. As such I have included a brief period of prevailing TS at both sites. Some LLWS is also expected before the boundary passes through the area tonight. Behind this boundary, we could see cloud ceilings drop into the MVFR category into Monday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Mangels
Hazardous weather outlook, Oct 1, 2:24 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 224 PM CDT Sun Oct 1 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021930- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 224 PM CDT Sun Oct 1 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This afternoon and tonight. There is a chance for strong to severe thunderstorms this afternoon and evening. The best chance for severe thunderstorms will between 6 pm and midnight...and primarily west of highway 281. The main severe weather threats include hail to the size of Tennis balls...70 mph winds...as well as an isolated tornado or two. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There are multiple chances for thunderstorms across the local area through the middle of the upcoming work week. The best chance for any strong or severe thunderstorms will be along a cold front during the afternoon and evening hours Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected for areas mainly west of highway 281 later this afternoon or evening. Any reports of large hail...strong thunderstorm wind gusts...or funnel clouds would be very much appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, Oct 1, 7:58 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
758 PM CDT SUN OCT 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 2 ESE GLADE 39.68N 99.28W
10/01/2017 E1.25 INCH PHILLIPS KS TRAINED SPOTTER
COVERING THE GROUND.
&&
MANGELSLocal storm report, Oct 1, 8:00 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
800 PM CDT SUN OCT 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL KENSINGTON 39.77N 99.03W
10/01/2017 M2.00 INCH SMITH KS TRAINED SPOTTER
PING PONG BALL TO EGG SIZED HAIL.
&&Local storm report, Oct 1, 8:10 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT SUN OCT 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL AGRA 39.76N 99.12W
10/01/2017 E1.25 INCH PHILLIPS KS PUBLIC
PICTURE OF HAIL POSTED ON TWITTER.
&&
MANGELSSpecial weather statement, Oct 1, 8:14 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
814 PM CDT SUN OCT 1 2017
NEZ060-072-020200-
Dawson NE-Gosper NE-
814 PM CDT SUN OCT 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSPER AND DAWSON
COUNTIES UNTIL 900 PM CDT...
At 813 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Willow Island to 9 miles northwest of Eustis to
near Moorefield to near Stockville. Movement was east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lexington, Cozad, Gothenburg, Sumner, Eddyville, Willow Island,
Johnson Lake and Farnam.
This includes Interstate 80 between mile markers 209 and 242.
A tornado watch remains in effect until 1100 PM CDT for south central
Nebraska.
LAT...LON 4105 10022 4105 9949 4081 9953 4066 9969
4057 9998 4070 9998 4070 10022
TIME...MOT...LOC 0113Z 256DEG 24KT 4089 10005 4078 10014 4067 10029
4056 10045
RossiLocal storm report, Oct 1, 8:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
820 PM CDT SUN OCT 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 4 WNW KIRWIN 39.68N 99.20W
10/01/2017 E1.75 INCH PHILLIPS KS FIRE DEPT/RESCUE
HAIL COVERING ROAD AND IN DITCHES. TIME
ESTIMATED FROM RADAR.
&&
MANGELSLocal storm report, Oct 1, 8:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
824 PM CDT SUN OCT 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL KENSINGTON 39.77N 99.03W
10/01/2017 E1.75 INCH SMITH KS STORM CHASER
FROM TWITTER.
&&
MANGELSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:32 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 43 min |
| Oct 1, 7:45 PM CDT | Special Weather Statement | GID | Dawson | 30 min |
| Oct 1, 8:14 PM CDT | Special Weather Statement | GID | Dawson | 46 min |
| Oct 1, 8:22 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 38 min |
| Oct 1, 8:45 PM CDT | Special Weather Statement | GID | Buffalo, Kearney | 45 min |
| Oct 1, 8:54 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper, Phelps | 51 min |
| Oct 1, 8:58 PM CDT | Severe Thunderstorm Warning | GID | Gosper, Phelps | 47 min |
| Oct 1, 9:15 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 45 min |
| Oct 1, 9:31 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Kearney, Phelps | 44 min |
| Oct 1, 9:32 PM CDT | Special Weather Statement | GID | Harlan | 28 min |
| Oct 1, 9:47 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Phelps | 28 min |
| Oct 1, 10:05 PM CDT | Special Weather Statement | GID | Adams, Hall, Hamilton, Kearney | 40 min |
| Oct 1, 10:12 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 33 min |
| Oct 1, 10:43 PM CDT | Special Weather Statement | GID | Franklin | 32 min |
| Oct 1, 11:00 PM CDT | Special Weather Statement | GID | Clay, Hamilton, York | 45 min |
| Oct 1, 11:16 PM CDT | Special Weather Statement | GID | Adams | 29 min |
| Oct 2, 6:11 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Merrick | 49 min |
| Oct 2, 6:51 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Nance, Polk | 39 min |
| Oct 2, 6:55 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Webster | 50 min |
| Oct 1, 7:18 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 42 min |
| Oct 1, 7:56 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 49 min |
| Oct 2, 6:07 PM CDT | Special Weather Statement | GID | Osborne | 38 min |
| Oct 2, 6:37 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.